The Food and Drug Administration (FDA) has reported details of cases of young children who were unintentionally exposed to estradiol transdermal spray (Evamist) and who then experienced premature breast development or gynecomastia. Evamist, a topical product that contains the estrogen estradiol, is used during menopause to reduce hot flashes. It's sprayed on the inner forearm between the elbow and the wrist. Since the drug's approval in July 2007, the FDA has received eight case reports of unintended exposure in children, each of whom came in contact with the affected arm of a woman who'd used the spray.
Both girls and boys, ranging in age from three to five years, were affected. Girls exhibited breast bud and breast mass development; boys developed gynecomastia. Symptoms began several weeks to months after the women began using the drug. In some cases symptoms resolved after further exposure was prevented.
There have also been two reports of symptoms in spayed female dogs that were apparently exposed to the drug, one by licking the arm of its owner and one by being held by its owner. One dog had nipple and mammary enlargement, vulvar swelling, and liver failure; the other had vaginal prolapse and elevated estrogen levels.
Nurses caring for a woman prescribed estradiol transdermal spray should ask whether she interacts with young children. If she does, she should be instructed not to allow the child to come into contact with her arm. If contact can't be prevented, the woman should wear long-sleeved clothing. Women who own pets should also be advised to prevent them from coming into contact with the arm the drug is sprayed on. For more information from the FDA, go to http://bit.ly/be1Nvh.